Duke Mathematical Journal

Affine approach to quantum Schubert calculus

Alexander Postnikov

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


This paper presents a formula for products of Schubert classes in the quantum cohomology ring of the Grassmannian. We introduce a generalization of Schur symmetric polynomials for shapes that are naturally embedded in a torus. Then we show that the coefficients in the expansion of these toric Schur polynomials, in terms of the regular Schur polynomials, are exactly the 3-point Gromov-Witten invariants, which are the structure constants of the quantum cohomology ring. This construction implies three symmetries of the Gromov-Witten invariants of the Grassmannian with respect to the groups S 3 , / n 2 , and / 2 . The last symmetry is a certain \emph{curious duality} of the quantum cohomology which inverts the quantum parameter q . Our construction gives a solution to a problem posed by Fulton and Woodward about the characterization of the powers of the quantum parameter q which occur with nonzero coefficients in the quantum product of two Schubert classes. The curious duality switches the smallest such power of q with the highest power. We also discuss the affine nil-Temperley-Lieb algebra that gives a model for the quantum cohomology.

Article information

Duke Math. J., Volume 128, Number 3 (2005), 473-509.

First available in Project Euclid: 9 June 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05E05: Symmetric functions and generalizations
Secondary: 14M15: Grassmannians, Schubert varieties, flag manifolds [See also 32M10, 51M35] 14N35: Gromov-Witten invariants, quantum cohomology, Gopakumar-Vafa invariants, Donaldson-Thomas invariants [See also 53D45]


Postnikov, Alexander. Affine approach to quantum Schubert calculus. Duke Math. J. 128 (2005), no. 3, 473--509. doi:10.1215/S0012-7094-04-12832-5. https://projecteuclid.org/euclid.dmj/1118341230

Export citation


  • \lccS. Agnihotri, Quantum Cohomology and the Verlinde Algebra, Ph.D. thesis, University of Oxford, 1995.
  • \lccS. Agnihotri and C. Woodward, Eigenvalues of products of unitary matrices and quantum Schubert calculus, Math. Res. Lett. 5 (1998), 817–836.
  • \lccA. Bertram, Quantum Schubert calculus, Adv. Math. 128 (1997), 289–305.
  • \lccA. Bertram, I. Ciocan-Fontanine, and W. Fulton, Quantum multiplication of Schur polynomials, J. Algebra 219 (1999), 728–746.
  • \lccF. Brenti, S. Fomin, and A. Postnikov, Mixed Bruhat operators and Yang-Baxter equations for Weyl groups, Internat. Math. Res. Notices 1999, no. 8, 419–441.
  • \lccA. S. Buch, Quantum cohomology of Grassmannians, Compositio Math. 137 (2003), 227–235.
  • \lccA. S. Buch, A. Kresch, and H. Tamvakis, Gromov-Witten invariants on Grassmannians, J. Amer. Math. Soc. 16 (2003), 901–915.
  • \lccS. Fomin, S. Gelfand, and A. Postnikov, Quantum Schubert polynomials, J. Amer. Math. Soc. 10 (1997), 565–596.
  • \lccS. Fomin and C. Green, “Noncommutative Schur functions and their applications” in Selected Papers in Honor of Adriano Garsia (Taormina, Italy, 1994), Discrete Math. 193, North-Holland, Amsterdam, 1998, 179–200.
  • \lccS. Fomin and A. N. Kirillov, “Quadratic algebras, Dunkl elements, and Schubert calculus” in Advances in Geometry, Progr. Math. 172, Birkhäuser, Boston, 1999, 147–182.
  • \lccW. Fulton, Young Tableaux: With Applications to Representation Theory and Geometry, London Math. Soc. Stud. Texts 35, Cambridge Univ. Press, Cambridge, 1997.
  • \lccW. Fulton and C. Woodward, On the quantum product of Schubert classes, J. Algebraic Geom. 13 (2004), 641–661.
  • \lccI. M. Gessel and C. Krattenthaler, Cylindric partitions, Trans. Amer. Math. Soc. 349 (1997), 429–479.
  • \lccH. Hengelbrock, An involution on the quantum cohomology ring of the Grassmannian, preprint.
  • \lccG. D. James and M. H. Peel, Specht series for skew representations of symmetric groups, J. Algebra 56 (1979), 343–364.
  • \lccV. G. Kac, Infinite-Dimensional Lie Algebras, 3rd ed., Cambridge Univ. Press, Cambridge, 1990.
  • \lccM. Kashiwara and T. Nakashima, Crystal graphs for representations of the $q$-analogue of classical Lie algebras, J. Algebra 165 (1994), 295–345.
  • \lccI. G. Macdonald, Symmetric Functions and Hall Polynomials, 2nd ed., Oxford Math. Monogr., Oxford Univ. Press, New York, 1995.
  • \lccA. Postnikov, “On a quantum version of Pieri's formula” in Advances in Geometry, Progr. Math. 172, Birkhäuser, Boston, 1999, 371–383.
  • ––––, “Symmetries of Gromov-Witten invariants” in Advances in Algebraic Geometry Motivated by Physics (Lowell, Mass., 2000), Contemp. Math. 276, Amer. Math. Soc., Providence, 2001, 251–258.
  • ––––, Quantum Bruhat graph and Schubert polynomials, Proc. Amer. Math. Soc. 133 (2005), 699–709.
  • \lccV. Reiner and M. Shimozono, Percent-avoiding, northwest shapes and peelable tableaux, J. Combin. Theory, Ser. A 82 (1998), 1–73.
  • \lccP. Seidel, $\pi\sb 1$ of symplectic automorphism groups and invertibles in quantum homology rings, Geom. Funct. Anal. 7 (1997), 1046–1095.
  • \lccJ. R. Stembridge, Local characterization of simply-laced crystals, Trans. Amer. Math. Soc. 355 (2003), 4807–4823.
  • \lccE. Witten, “The Verlinde algebra and the cohomology of the Grassmannian” in Geometry, Topology, and Physics, Conf. Proc. Lecture Notes Geom. Topology 4, Internat. Press, Cambridge, Mass., 1995, 357–422.
  • \lccA. Yong, Degree bounds in quantum Schubert calculus, Proc. Amer. Math. Soc. 131 (2003), 2649–2655.